Hail, Randolph
- When
- August 19, 4:30 PM EST to 9:40 PM EST
- Where
- Randolph County, 3 mi SE of Modoc
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.017, -85.100
A few strong to severe thunderstorms moved across central Indiana on 19 August 2004.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A few strong to severe thunderstorms moved across central Indiana on 19 August 2004.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 19, 2:28 PM EST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 228 PM EST THU AUG 19 2004 .DISCUSSION...FORECAST FOCUS WILL BE ON CHANCE OF PRECIP AND THE POTENTIAL FOR HEAVY RAINFALL FRIDAY. COLD FRONT WAS FROM NEAR KCLE INTO SW MISSOURI AT 19Z. 19Z 88D SHOWING RETURNS IN OHIO. THE SHORT TERM POTENTIAL FOR TSRA DEVELOPMENT IN THE KIND CWA EXISTS BETWEEN KIND AND KHUF AS THE SFC MAP SHOWS A WINDSHIFT LINE AND 70 DEWPOINTS BETWEEN THE TWO STATIONS. ALSO NOTED ON THE SFC PLOT IS KLWV AND STATIONS WEST AND SOUTH OF THERE ARE RISING INTO THE 90S AND DEWPOINTS FALLING AS PREFRONTAL COMPRESSION IS RAPIDLY WARMING AND DRYING THOSE AREAS. ETA TRENDS SHOWING IT SPEEDING UP PROGRESS OF THE CURRENTLY EVOLVING SYSTEM WHICH IS MORE LIKE WHAT THE GFS HAS BEEN ADVERTISING. WILL USE A BLEND OF THE TWO. MASSIVE UPPER LOW OVER SOUTHERN CANADA WILL DEEPEN AND MOVE NORTHEAST OVER THE NEXT 48 HOURS. IN THE MEAN TIME BOTH ETA/GFS TAKE A GOOD MASS OF ENERGY FROM SW MO TONIGHT AND BRING IT STRAIGHT INTO INDIANA FRIDAY AFTERNOON. THIS ENERGY WILL PROVIDE FOCUS FOR A WAVE TO DEVELOP ALONG THE FRONTAL BOUNDARY. THE GFS IS A BIT STRONGER WITH THE ENERGY THAN ETA POSSIBLY INDICATING FEEDBACK PROBLEMS SO WILL GO IN BETWEEN FOR STRENGTH. SHOWERS AND THUNDERSTORMS COULD DEVELOP LATER THIS AFTERNOON FOR AFOREMENTIONED REASONS THEN AGAIN AROUND MIDNIGHT AS THE SFC WAVE RIDES INTO THE STATE. PLENTY OF LLVL MOISTURE FEEDING IN FROM THE SOUTH AND WITH LARGER SCALE LIFT AVAILABLE THE POTENTIAL FOR HEAVY RAINFALL IS GOOD AS WELL. ALL THAT SAID FRIDAY LOOKS LIKE A RAINY DAY WITH ISOLATED RAINFALL AMOUNTS EXCEEDING ONE INCH. WITH THE ETA CATCHING UP TO THE GFS IN SPEED OF THE SYSTEM WILL OPT TO REMOVE PRECIP FROM THE FORECAST ON SATURDAY MORNING. GOOD DRYING AND SUBSIDENCE POST FRONTAL WILL SET THE STAGE FOR A DRY AND SEASONABLE WEEKEND. MOS TEMPS FOR TONIGHT LOOK A LITTLE TOO LOW WITH CLOUDCOVER AND WARM SOUTHERLY FEED. FRIDAY MOS TEMPS LOOK MORE REASONABLE WITH RAIN EXPECTED MOST OF THE DAY. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SALLY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 555 AM EST THU AUG 19 2004 INZ021-028>031-035>049-051>057-060>065-067>072-201053- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 555 AM EST THU AUG 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT LATER TODAY. AN ISOLATED SEVERE STORM IS POSSIBLE, HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT THURSDAY. LOW PRESSURE WILL TAKE AIM AT CENTRAL INDIANA LATER FRIDAY INTO EARLY SATURDAY. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE AREA LATER FRIDAY. THERE IS SOME POTENTIAL THAT SOME OF THE STORMS COULD BE SEVERE LATE FRIDAY INTO FRIDAY NIGHT. HOWEVER, THE GREATER THREAT COULD BE HEAVY RAINS. HEAVY RAINS APPEAR LIKELY LATER FRIDAY AND FRIDAY NIGHT. DESPITE THE RECENT DRY CONDITIONS, FLOODING COULD BECOME A THREAT DUE TO THE PROLONGED DURATION AND INTENSITY OF ANY RAINS. THE RAINS SHOULD END EARLY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE FRIDAY INTO FRIDAY NIGHT. && MORE INFORMATION CAN BE FOUND AT OUR WEBSITE... HTTP://WWW.CRH.NOAA.GOV/IND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 PM EST THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 2 E ELLETTSVILLE 39.23N 86.58W
08/18/2004 MONROE IN DEPT OF HIGHWAYS
SEVERAL TREES BLOWN DOWN.
0800 PM TSTM WND DMG 2 N SPENCER 39.32N 86.77W
08/18/2004 OWEN IN DEPT OF HIGHWAYS
SEVERAL TREES AND LIMBS BLOWN DOWN ON COUNTY HIGHWAYS.
&&
DRTPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
228 PM EST THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL SPENCER 39.29N 86.77W
08/18/2004 0.88 INCH OWEN IN OFFICIAL NWS OBS
0729 PM HAIL ELLETTSVILLE 39.23N 86.62W
08/18/2004 0.50 INCH MONROE IN AMATEUR RADIO
0730 PM TSTM WND DMG 2 E ELLETTSVILLE 39.23N 86.58W
08/18/2004 MONROE IN DEPT OF HIGHWAYS
SEVERAL TREES BLOWN DOWN.
0755 PM FUNNEL CLOUD 5 N BLOOMINGTON 39.24N 86.52W
08/18/2004 MONROE IN AMATEUR RADIO
0800 PM TSTM WND DMG 2 N SPENCER 39.32N 86.77W
08/18/2004 OWEN IN DEPT OF HIGHWAYS
SEVERAL TREES AND LIMBS BLOWN DOWN ON COUNTY HIGHWAYS.
0857 PM HAIL 12 S BLOOMINGTON 38.99N 86.52W
08/18/2004 0.75 INCH MONROE IN AMATEUR RADIO
0858 PM TSTM WND DMG BLOOMINGTON 39.17N 86.52W
08/18/2004 MONROE IN LAW ENFORCEMENT
TREES DOWN IN SEVERAL LOCATIONS IN BLOOMINGTON
&&
DRTThe Indianapolis radar (KIND), 106 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees and power lines were downed in Bloomfield.
Trees were downed near Bedford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419472, 5419474, 5419473.